California, 2005Flash Flood in California, November 9, 2005
November 9, 2005 · NWS LOX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Nov 9, 2:41 AM PST, 3 hours 49 minutes earlier.
Area forecast discussion, Nov 9, 2:41 AM PST, 3 hours 49 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
241 AM PST WED NOV 9 2005
.SHORT TERM...
STORM REMAINS VEXING. UPR LOW AT 33/129 AND NRLY STATIONARY.
UNFORTUNATELY IT IS ABOUT 50 MILES TOO FAR WEST AND ALL OF THE HEAVY
RAIN HAS REMAINED OUT TO SEA. CURRENTLY A RAIN BAND STRETCHES FROM
JUST WEST OF CATALINA ISLAND TO KSBA TO KSMX. RAINFALL RATES ARE
MUCH DIMINISHED DUE TO DRY AIR ENTRAINMENT FROM THE EAST FLOW.
ETA AND GFS NOW IN GOOD AGREEMENT. BOTH FCST SLOW EASTWARD MOVEMENT
OF UPPER LOW OVER NEXT 24 HOURS TO A POINT ABOUT 70 MILES EAST OF
CURRENT POSITION THEN OVER THE 24 TO 48 HOUR PERIOD MOVE IT TO SAN
DEIGO COUNTY AND THEN QUICKLY OUT OF THE STATE.
NEXT 24 HOURS WILL BE THE ONES OF INTEREST. WITH LOWS EASTWARD PUSH
BEST LOW LEVEL WIND FLOW AND PRECIP DYNAMICS WILL MOVE INTO SBA AND
VTA COUNTIES. JET DYNAMICS ARE GREAT ALSO WITH A 90 TO 100 KT
DIFLUENT FLOW RIGHT OVERHEAD OF SBA COUNTY...BUT THERE IS A FLY IN
THE OINTMENT. SATELLITE SHOWING A DRAMATIC DROP OFF IN MOISTURE
BEHIND THE SECOND IMPULSE WRAPPING AROUND THE LOW CURRENTLY AT
33.5/122.5. IF THIS DRY AIR DOES MOVE OVER THE AREA THE FORECAST
WILL BE VERY WRONG...WHAT LOOKS LIKE WILL SAVE THE WET FORECAST IS
THE LARGE LONG SUBTROPICAL PLUME AT 23/126 AND EXTENDING INTO SAN
COUNTY. LATEST SAT IMAGERY SUGGESTS THAT THE LOW IS BEGINING TO
INTERACT WITH THE FLOW AND PULL IT INTO THE REGION OF BEST DYNAMICS.
WITH ALL OF THE DYNAMICS IN PLACE AND GOOD JET ENERGY ALOFT SLIGHT
CHANCE OF THUNDERSTORMS IS WARRENTED THROUGH THE NEXT 24 HOURS.
RAINFALL AMOUNTS ARE FAIRLY UNCERTAIN GIVEN THE COMPLEXITY OF THE
METEOROLOGICAL INTERACTIONS TODAY. OVER THE NEXT 24 HOURS...IT LOOKS
LIKE COASTS AND VALLEYS WILL RECIEVE A HALF TO THREE QUARTERS OF AN
IHCH OF RAIN...MOUNTAINS WILL GET BETWEEN 1 AND 2 INCHES. THERE MAY
WELL BE LOCALLY HIGHER AMOUNTS WITH THUNDERSTORMS AND SOUTH FACING
COASTAL SLOPES.
THURSDAY AS THE LOW CHURNS TO THE SOUTH WILL BE A MOSTLY CLOUDY DAY
WITH A CHANCE OF SHOWERS AS LOBES OF PVA ROTATE AROUND THE LOW.
MOISTURE WILL BE PRETTY MINIMAL SO RAINFALL AMOUNTS WILL BE LESS.
WEATHER WILL QUICKLY IMPROVE FRIDAY AS UPPER LOW SCOOTS OFF TO THE
EAST. NOT MUCH OF A WARM UP WITH THE LOW HGTS BUT AT LEAST SOME
SUNSHINE.
.LONG TERM...
LONG TERM LOOKS NICE. A RIDGE NUDGES IN ON SATURDAY AND THEN TURNS
INTO A FULL ON HIGH PRESSURE SYSTEM SQUARE OVER CA BY LATE SUNDAY
WHICH LASTS INTO MID WEEK. OFFSHORE FLOW WILL KEEP THE MARINE LAYER
AWAY AND 589 HGTS WILL PUSH VALLEY TEMPS INTO THE MID 80S.
&&
.AVIATION...
KLAX WILL SEE ONLY ISOLATED LIGHT SHOWERS THIS MORNING...THE MAJOR
CONCERN WILL BE EAST WINDS WHICH WILL CONTINUE THROUGH THE MORNING
AND INTO THE AFTERNOON. EAST WIND SPEED WILL BE BETWEEN 10 AND 15 KT.
HEAVIER RAIN AND ISOLATED THUNDERSTORM WILL AFFECT ALL OF THE
RUNWAYS IN THE L.A. BASIN THIS AFTERNOON AND EVENING. GENERAL MVFR
CIGS AND VIS ARE EXPECTED THROUGH THE PERIOD WITH A PREDOMINATELY SE
WIND FLOW.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...RORKE
AVIATION...KAPLAN
Hazardous weather outlook, Nov 9, 6:00 AM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED NOV 9 2005
CAZ034>041-044>047-051>054-059-087-088-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED NOV 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A PACIFIC STORM WILL SLOWLY NEAR THE CENTRAL COAST TODAY. MOIST
SOUTH FLOW AHEAD OF THE FRONT WILL CREATE BANDS OF RAIN THROUGH OUT
THE DAY. THE HEAVIEST RAIN WILL OCCUR ALONG THE SOUTH FACING COASTAL
SLOPES. RAINFALL RATES COULD BE HIGH ENOUGH TO TRIGGER FLASH
FLOODING IN THE BURN AREAS.
THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGHOUT THE DAY ACROSS THE
ENTIRE FORECAST AREA. THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG
WIND GUSTS. ACROSS THE WATERS THUNDERSTORMS MAY SPAWN WATERSPOUTS.
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS WILL OCCUR THROUGHOUT THE DAY THURSDAY.
HAZARDOUS WEATHER IS NOT FORECAST FRIDAY THROUGH TUESDAY.
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Flash Flood, Santa Barbara
- When
- November 9, 6:30 AM PST to 7:15 AM PST
- Where
- Santa Barbara County, 1 mi N of Gaviota
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.500, -120.217
Heavy rain produced flash flooding and mudslides across the Gaviota Burn Area. The Gaviota Fire Department reported mud flows across Hollister Ranch Road. The California Highway Patrol reported small boulders on Highway 154.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, November 9, 2005$190,000 · 1 in hail · 13 events
- High Wind in Michigan, November 9, 2005$150,000 · 65 kt wind · 9 events
- High Wind in Michigan, November 9 to 10, 2005$75,000 · 52 kt wind · 10 events
- Lightning Strikes in Michigan, November 9, 2005$100,000 · 2 events
- Damaging Wind in Pennsylvania, November 9, 2005$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in Pennsylvania, November 9, 2005$2,000 · 50 kt wind · 4 events
- High Wind in Minnesota, November 9, 200550 kt wind · 3 events
- High Wind in Alaska, November 9, 200587 kt wind · 1 event
- Heavy Rain in Hawaii, November 9, 20051 event
- Heat in Alabama, November 9, 20051 event
- Heat in Alabama, November 9, 20051 event
- Damaging Wind in Pennsylvania, November 9, 2005$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480176.